Your Contraceptive Device Could Be Making Your Acn...

Your Nashville Doctor is Wrong: Contraceptive Devices Are Making Your Acne Worse

If you have struggled with acne at any point, it is highly likely that the option of using contraceptives has been considered. At my Nashville dermatology practice, it’s extremely common to see - the only problem is that dermatologists like myself and doctors have not necessarily seen eye-to-eye on oral contraceptives versus contraceptive devices when it comes to acne.

Over the years, I have seen many women come into my dermatology office in Nashville with a specific issue: after using contraceptive injections, devices or implants, they found their acne worsening. As a dermatologist, I would point to the contraceptive devices as the potential root of their acne, and our team at Skin Solutions Dermatology in Nashville would suggest Ortho-Tricyclen, an oral contraceptive, instead. Still maintaining its contraceptive function, we usually see improvement with its use and it has the added benefit of a low-risk profile.

However, when speaking to their Nashville doctors, my patients were told that the contraceptive devices were not impacting the state of their acne. It was clear that Nashville dermatologists and Nashville gynecologists were not on the same page regarding the impact of contraceptive devices on acne.

Recently while reading a study that looked into this very matter, I was assured by the fact that my hunch was right. After analyzing the impact of contraceptive injections, devices and implants on acne for 2147 patients, they found that their acne worsened. However, improvements were reported for those who use combined oral contraceptives and vaginal rings.

There it was - contraceptive devices really could be the crux of the acne issue, just like my Nashville team had thought. Moreover, as dermatologists, our choice to prescribe Ortho-Tricyclen is the right course of action as well. Combined oral contraceptives are another option to consider. If you find yourself with worsening acne and are using a contraceptive device, please book an appointment today at one of our Nashville, Franklin, Columbia, and Pulaski practices to discuss options with a Nashville dermatologist who can help address your concerns.

Source: Journal of Drugs in Dermatology

Relevant Buzz: The Pill and Acne, How to Cope with Hormonal Acne


Original text